Jump to content

Photo

Starting Accutane 14-Year-Old Boy

accutane side effects

26 replies to this topic

#21 Motheronamission

Motheronamission

    New Member

  • Members
  • Posts & Likes
    Posts: 1
    Likes: 0
About Me
  • Joined: 26-December 13

Posted 26 December 2013 - 01:50 PM

Hi  when do you decide to push for Accutane.  My son is only 14 but has been on Retinol A cream which has made his acne much worse. I realize this is often the case and you have to be patient, but when he doesn't want to go anywhere and wants to quit sports because it aggeviates the acne, When do you decide enough is enough and push for Accutane.  I was on Accutane and it was the best decision I ever made..but is 14 too young? How do they determine what "severe" is and does the emotional turmoil that teenagers face play into the "severe" diagnosis? 



#22 2worriedmom

2worriedmom

    Junior Member

  • Members
  • Posts & Likes
    Posts: 34
    Likes: 5
About Me
  • Joined: 12-September 06

Posted 05 January 2014 - 08:42 PM

Hi Motheronamission,

 

I can tell you that my son did a course at 14 and now my daughter also started at age 14 a couple of months ago.  My son did his Accutane course over 6 years ago...he played football during his entire course and never had any issues or problems besides very dry lips and an occasional nosebleed.  His acne was getting pretty bad when he started but not super severe.  Some cysts and spots, mostly on the sides of his cheeks.  Accutane cured his acne but it did take a good 4 months for the Accutane to start clearing his skin. . I will tell you that the first few months of his treatment were very frustrating as his skin remained very broke out.  He is now 20  his acne has not returned. 

 

So far so good on my daughter's Accutane journey.  She just ended her second month.  We started her BEFORE her acne got as bad as my son's did.  She is quite fair and both myself and the dermatologist did not want her to get any worse or to get scars.  At this point she has quite a bit of post acne red marks which her derm says will fade a few months after Accutane is over.  I hope he is right. 

 

As mentioned about yourself, I did a course of Accutane in the early 80's and it was one of the best decisions I made. I never had cystic acne, just persistent mild/moderate acne.  I think that since I actually took Accutane, I had an easier time with my kids taking it.  As you may have experienced, patients who took it decades ago did not need to get bloodwork nor was there as many grave warnings about the drug.  The only thing I was ever warned about was that it was imperative not to get pregnant.

 

I understand that Accutane is not for everyone.  But, when kids get to the point that their self esteem is affected and they want to withdraw from doing things they enjoy, I think Accutane is so beneficial.  My son got to enjoy his entire high school years, now college years, play sports every season, and not worry one bit about his skin or acne scarring.  It definitely was the best decision for him.

 

I wish you and your son the best!!



#23 xCharliex

xCharliex

    Junior Member

  • Members
  • Posts & Likes
    Posts: 67
    Likes: 10
About Me
  • Gender:Male
  • Location:London
  • Joined: 07-October 12

Posted 06 January 2014 - 01:26 PM

Hi Motheronamission,

 

I can tell you that my son did a course at 14 and now my daughter also started at age 14 a couple of months ago.  My son did his Accutane course over 6 years ago...he played football during his entire course and never had any issues or problems besides very dry lips and an occasional nosebleed.  His acne was getting pretty bad when he started but not super severe.  Some cysts and spots, mostly on the sides of his cheeks.  Accutane cured his acne but it did take a good 4 months for the Accutane to start clearing his skin. . I will tell you that the first few months of his treatment were very frustrating as his skin remained very broke out.  He is now 20  his acne has not returned. 

 

So far so good on my daughter's Accutane journey.  She just ended her second month.  We started her BEFORE her acne got as bad as my son's did.  She is quite fair and both myself and the dermatologist did not want her to get any worse or to get scars.  At this point she has quite a bit of post acne red marks which her derm says will fade a few months after Accutane is over.  I hope he is right. 

 

As mentioned about yourself, I did a course of Accutane in the early 80's and it was one of the best decisions I made. I never had cystic acne, just persistent mild/moderate acne.  I think that since I actually took Accutane, I had an easier time with my kids taking it.  As you may have experienced, patients who took it decades ago did not need to get bloodwork nor was there as many grave warnings about the drug.  The only thing I was ever warned about was that it was imperative not to get pregnant.

 

I understand that Accutane is not for everyone.  But, when kids get to the point that their self esteem is affected and they want to withdraw from doing things they enjoy, I think Accutane is so beneficial.  My son got to enjoy his entire high school years, now college years, play sports every season, and not worry one bit about his skin or acne scarring.  It definitely was the best decision for him.

 

I wish you and your son the best!!

I really admire your decisions regarding your children. By doing what you have, your childrens adolescence is and has been a much more enjoyable experience and one that would have been extremely difficult had they not taken the drug. 



#24 2worriedmom

2worriedmom

    Junior Member

  • Members
  • Posts & Likes
    Posts: 34
    Likes: 5
About Me
  • Joined: 12-September 06

Posted 16 January 2014 - 07:27 AM

xCharliex,

That is a very nice thing for you to say to me, thank you.



#25 Nicolacat

Nicolacat

    Junior Member

  • Members
  • Posts & Likes
    Posts: 28
    Likes: 10
About Me
  • Gender:Female
  • Location:UK
  • Interests:Reading. Cycling/walking. Films
  • Joined: 12-January 14

Posted 17 January 2014 - 01:00 PM

Good for you for getting your kid on accutane and for being such a caring parent! I wish someone would have done this for me when I was a teenager. I am on low dose accutane now and for me the scariest part of accutane was reading the scary stories!! :) So my advice would be to educate yourself but don't get scare yourself silly reading everything and try keep your son away from google. Easier said than done I know!

I only have the dry lips 3 months in but I am on a low dose (10mg daily). I am 40 and suffering from adult acne so my situation is different. I just wanted to give you some support and to say I think you are doing the right thing..I have spoken to so many people with terribly scarred faces who all say 'if only I had gone on it sooner'

 Remember the vast majority of people suffer very little in the way of side effects and there are a list of warnings/ side effects on many prescription drugs as long as your arm. What is definite though is that acne for a teenager, when it is severe, is soul destroying for the self esteem. 

 I wish you all the luck in the world. Take care xxx



#26 VerifiedGoose

VerifiedGoose

    New Member

  • Members
  • Posts & Likes
    Posts: 2
    Likes: 0
About Me
  • Joined: 06-April 14

Posted 06 April 2014 - 09:30 PM

My 14 year old son is going into his 3rd month at 40 mg 2x day.  He started suffering joint pain in his knees about 3 weeks ago and Dr said to take ibuprofen prior to practice and games (soccer player) and that has helped. We are not increasing his dose this month due to being in the middle of his season.  Other than knee pain the only other side effect he is experiencing is the dry lips.  We were told to buy Dr Dans lip balm and it literally started working overnight.  It has 1% hydrocortisone so the swelling in his lips went down immediately.  The only thing we are really having a big problem with is the redness!  Does anyone have any suggestions to help with the redness?  I did buy him some bio oil but that just seems to help with the dryness.  Any help would be appreciated!



#27 Joy4ever

Joy4ever

    Junior Member

  • Members
  • Posts & Likes
    Posts: 85
    Blog Entries: 2
    Likes: 10
About Me
  • Gender:Male
  • Joined: 18-October 13

Achievements

     

Posted 07 April 2014 - 08:43 AM

I have the same problem. Im also on accutane. Unfortunately your Face looks more red while being on accutane.. Make sure though that ur son applies sunscreen the sunny days.
Red marks really sucks and i can tell this from my own experience.. Hang in. I've read that A lot of users are struggling with red marks on accutane, Then afterwards, Maybe 2 months off accutane, their red marks are gone 100 %. That's A positive thought!
I wish ur son and u good luck :)




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users